Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 5, 1997, 5:29 PM EST for Stokes County, North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1997, 5:29 PM EST (22:29 UTC)
- Expired
- Mar 5, 1997, 6:30 PM EST
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 5:35 PM EST | Thunderstorm Wind | Pinnacle, NC | |
| Mar 5, 5:35 PM EST | Thunderstorm Wind | Countywide, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 3:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 052230 RRA SVRRNK NCC169-052330- BULLETIN -- IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 529 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...STOKES COUNTY AT 529 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY BLACKSBURG DOPPLER RADAR 8 MILES EAST SOUTHEAST OF MT AIRY OR 6 MILES WEST SOUTHWEST OF FRANCISCO MOVING EAST AT 46 MPH. SEVERE WEATHER IS EXPECTED TO REACH... FRANCISCO AROUND 537 PM EST VADE MECUM AROUND 540 PM EST LAWSONVILLE AROUND 545 PM EST DANBURY AROUND 547 PM EST MEADOWS AROUND 551 PM EST SANDY RIDGE AROUND 554 PM EST DILLARD AROUND 556 PM EST PINE HALL N AROUND 600 PM EST A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. MOVE INSIDE AND STAY AWAY FROM WINDOWS. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EST WED MAR 5 1997 LESS TIME THAN USUAL TO GET MY THOUGHTS STRAIGHT. MAIN CONCERN ATTM IS FOR POSSIBLE FLOODING IN MY FAR WESTERN COUNTIES THIS EVENING THEN WITH STRONG MOUNTAIN WINDS WITH AND JUST AFTER THE PASSAGE OF THE FRONT. WILL ISSUE A STATEMENT FOR WINDS FROM THE BLUE RIDGE WEST. RAIN HAS ALREADY MOVED INTO MY FAR SW COUNTIES AND MDLS INDICATE IMPRESSIVE VERT MOTION AND SLIGHTLY UNSTABLE AIR IN THAT AREA WELL INTO THE EVENING. PREC WATER OVER AN INCH. RAPID DEEPENING OF THE LOW THIS EVENING TO CREATE A STRONG PUNCH OF DRY AIR AND CAA. SFC BASED CONVECTION AHEAD OF THE FRONT SHUD BE LIMITED. DWPTS HAVE HAD A HARD TIME GETTING OUT OF THE 40S ACROSS MY CWA. WITH THE DYNAMICS AND UNSTBLE LAYERS ALOFT...SOME RUMBLES OF THUNDER LIKELY. RAPID CLEARING TNGT EXCEPT FOR FAR WEST. CLOUDS TO HANG AROUND THERE INTO THE MORNING TMRW. THINGS WILL GRADUALLY CALM AS SFC RIDGE BUILDS IN LATE TMRW INTO FRIDAY. JDS
In the hours before
Special weather statement, Mar 5, 3:10 PM EST, 2 hours 19 minutes before
NCZ001>005-018>020-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EST WED MAR 5 1997 ...TORNADO WATCH ISSUED FOR WESTERN NORTH CAROLINA UNTIL 900 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR WESTERN NORTH CAROLINA EFFECTIVE UNTIL 900 PM TONIGHT. THIS WATCH INCLUDES THE NORTHERN MOUNTAINS...THE NORTHERN FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT. COUNTIES INCLUDED IN THE BLACKSBURG AREA OF RESPONSIBILITY ARE...ALLEGHANY...ASHE...ROCKINGHAM...STOKES... SURRY...WATAUGA...WILKES AND YADKIN. AT 310 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN EXTREME EASTERN TENNESSEE AND FAR SOUTHWESTERN VIRGINIA THAT EXTENDED FROM NORTHEAST SCOTT COUNTY...SOUTHWESTWARD THROUGH MORRISTOWN...AND SOUTH OF KNOXVILLE. THE LINE WAS MOVING TO THE EAST AT AROUND 50 MPH. IT WILL ENTER THE NORTHERN MOUNTAINS AROUND 400 PM...AND THE FOOTHILLS AND PIEDMONT BY 530 TO 600 PM. BESIDES THE THREAT OF TORNADOES...THESE STORMS ARE ALSO CAPABLE OF PRODUCING STRONG...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING ON LOWLYING AREAS AND WATER ON THE ROADS. REMEMBER...IF A WARNING IS ISSUED...YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. JACKSON
Special weather statement, Mar 5, 3:12 PM EST, 2 hours 17 minutes before
NCZ001>005-018>020-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EST WED MAR 5 1997 ...TORNADO WATCH ISSUED FOR WESTERN NORTH CAROLINA UNTIL 900 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR WESTERN NORTH CAROLINA EFFECTIVE UNTIL 900 PM TONIGHT. THIS WATCH INCLUDES THE NORTHERN MOUNTAINS...THE NORTHERN FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT. COUNTIES INCLUDED IN THE BLACKSBURG AREA OF RESPONSIBILITY ARE...ALLEGHANY...ASHE...ROCKINGHAM...STOKES... SURRY...WATAUGA...WILKES AND YADKIN. AT 310 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN EXTREME EASTERN TENNESSEE AND FAR SOUTHWESTERN VIRGINIA THAT EXTENDED FROM NORTHEAST SCOTT COUNTY...SOUTHWESTWARD THROUGH MORRISTOWN...AND SOUTH OF KNOXVILLE. THE LINE WAS MOVING TO THE EAST AT AROUND 50 MPH. IT WILL ENTER THE NORTHERN MOUNTAINS AROUND 400 PM...AND THE FOOTHILLS AND PIEDMONT BY 530 TO 600 PM. BESIDES THE THREAT OF TORNADOES...THESE STORMS ARE ALSO CAPABLE OF PRODUCING STRONG...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING ON LOWLYING AREAS AND WATER ON THE ROADS. REMEMBER...IF A WARNING IS ISSUED...YOU SHtOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. JACKSON
Special weather statement, Mar 5, 3:26 PM EST, 2 hours 3 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED MAR 5 1997 ...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND OVERNIGHT... A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT. WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET. THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED HILLTOPS. JDS
Special weather statement, Mar 5, 3:27 PM EST, 2 hours 2 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED MAR 5 1997 ...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND OVERNIGHT... A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT. WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET. THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED HILLTOPS. JDS
Special weather statement, Mar 5, 4:45 PM EST, 44 minutes before
VAZ007-009-060350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EST WED MAR 5 1997 ...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR SMYTH AND TAZEWELL COUNTIES IN VIRGINIA... A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING WILL BRING BRIEF PERIODS OF HEAVY RAINFALL. RADAR ESTIMATES RAINFALL OF AROUND A HALF OF AN INCH SINCE 300 PM. HEAVIER RAIN MAY CONTINUE THERE UNTIL AROUND 600 PM. WITH THE RECENT HEAVY RAIN AND THE GROUND SATURATED...PONDING OF WATER ON ROADS IS LIKELY. IF THE EHAVY RAIN CONTINUES...SOME SMALL STREAMS AND CREEKS MAY COME OUT OF THEIR BANKS. IF YOU ARE IN A LOW-LYING OR FLOOD PRONE AREA...BE PREPARED FOR THE POSSIBILITY OF SOME FLOODING THIS EVENING. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE RAIN... AND WILL ISSUE FURTHER STATEMENTS OF POSSIBLE WARNINGS IF CONDITIONS CHANGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. JACKSON
Special weather statement, Mar 5, 4:46 PM EST, 43 minutes before
VAZ007-009-060350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EST WED MAR 5 1997 ...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR SMYTH AND TAZEWELL COUNTIES IN VIRGINIA... A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING WILL BRING BRIEF PERIODS OF HEAVY RAINFALL. RADAR ESTIMATES RAINFALL OF AROUND A HALF OF AN INCH SINCE 300 PM. HEAVIER RAIN MAY CONTINUE THERE UNTIL AROUND 600 PM. WITH THE RECENT HEAVY RAIN AND THE GROUND SATURATED...PONDING OF WATER ON ROADS IS LIKELY. IF THE EHAVY RAIN CONTINUES...SOME SMALL STREAMS AND CREEKS MAY COME OUT OF THEIR BANKS. IF YOU ARE IN A LOW-LYING OR FLOOD PRONE AREA...BE PREPARED FOR THE POSSIBILITY OF SOME FLOODING THIS EVENING. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE RAIN... AND WILL ISSUE FURTHER STATEMENTS OF POSSIBLE WARNINGS IF CONDITIONS CHANGE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA 2OUTLET FOR THE LATEST WEATHER INFORMATION. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:08 PM EST | Severe Thunderstorm Warning | RNK | Watauga | 62 min |
| Mar 5, 4:35 PM EST | Severe Thunderstorm Warning | RNK | Wilkes | 60 min |
| Mar 5, 4:41 PM EST | Severe Thunderstorm Warning | RNK | Alleghany | 49 min |
| Mar 5, 4:58 PM EST | Severe Thunderstorm Warning | RNK | Surry | 62 min |
| Mar 5, 5:12 PM EST | Severe Thunderstorm Warning | RNK | Yadkin | 63 min |
| Mar 5, 5:42 PM EST | Tornado Warning | RNK | Stokes | 33 min |
| Mar 5, 5:50 PM EST | Severe Thunderstorm Warning | RNK | Rockingham | 65 min |
| Mar 5, 5:59 PM EST | Tornado Warning | RNK | Rockingham | 31 min |
| Mar 5, 6:18 PM EST | Severe Thunderstorm Warning | RNK | Caswell | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.